Pennsylvania, 2007

Drought in Pennsylvania, October 1 to 31, 2007

October 1 to 31, 2007 · NWS PHI · 10 events in 10 counties and zones

After an unseasonably dry September, The Pennsylvania Department of Environmental Protection added all of the Eastern Pennsylvania Counties (and kept Monroe County) to the drought watch on October 5th. A drought watch calls for a 5 percent voluntary reduction in non-essential water usage.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

After an unseasonably dry September, The Pennsylvania Department of Environmental Protection added all of the Eastern Pennsylvania Counties (and kept Monroe County) to the drought watch on October 5th. A drought watch calls for a 5 percent voluntary reduction in non-essential water usage. Groundwater levels throughout the state were showing stress. Surface water and reservoir supplies were also in decline. There were some record low stream flows. The Department of Environmental Protection recommended residents to check for leaks, install low flow plumbing, take showers instead of baths, replace older appliances with more efficient new ones, run the dishwasher and washing machine at full loads, keep cold water in the refrigerator, water plants either early in the day or late at night and to use a broom instead of water to clean driveways, steps and sidewalks.

Locally a drought emergency was in effect for East Stroudsburg (Monroe County) as of October 2nd. Water levels dropped a foot and a half at the borough's reservoir within a week. Residents were now required to cut back on all non-essential water use including lawn watering, car washing and irrigating plants. Sellersville Borough (Bucks County) declared a drought warning on October 8th and asked residents to voluntarily reduce water usage by 10 percent. There was also a ban on washing cars, watering yards and serving water (without being asked first) in restaurants. Buckingham Township (Bucks County) asked Furlong residents to reduce the amount of water usage as well replacement was not exceeding usage. A couple of homeowners' wells ran dry in the Poconos. A burning ban is in effect in Franconia Township (Montgomery County).

The Jordan Creek in South Whitehall Township (Lehigh County) ran dry. As of October 5th, seventy-six percent of the farming topsoil in the state was considered short or very short of moisture. The dryness overall arrived late enough to not be a problem for most Pennsylvania farms. Dryness was preferred for the pumpkin crop which was expected to be excellent.

October 2007 was the first month since April 2007 that brought widespread above normal precipitation to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 30, 3:25 PM EST, 8 hours 35 minutes earlier.

Area forecast discussion, Sep 30, 3:25 PM EST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 PM EDT SUN SEP 30 2007

.SYNOPSIS...
A STRONG AREA OF HIGH PRESSURE LOCATED JUST OFF THE NEW ENGLAND
COAST AND EXTENDING DOWN INTO THE MID ATLANTIC REGION WILL SLOWLY
SLIDE TO THE EAST TONIGHT. HOWEVER, IT WILL CONTINUE TO DOMINATE
OUR WEATHER OVER THE NEXT SEVERAL DAYS. A WEAKENING COLD FRONT
WILL APPROACH THE AREA AROUND MID WEEK, HOWEVER IT COULD CERTAINLY
CROSS THE REGION DRY EARLY THURSDAY. ANOTHER AREA OF HIGH PRESSURE
THEN MOVES BACK IN FOR NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
OUR SKY FORECAST TONIGHT IS BASED MORE ON GUIDANCE THAN
PERISTENCE. WE ARE SEEING HIGHER DEW POINTS ADVECTING INLAND
SLOWLY. OUR MODEL SOUNDINGS ARE SHOWING MOISTURE GETTING TRAPPED
UNDER AN INVERSION ABOVE 2K FT, GENERALLY MORESO NW THAN SE. IT
ISNT WITH A LOT OF CONFIDENCE THAT WEVE GONE PARTLY CLOUDY
TONIGHT OVER THE NW INSTEAD OF MOSTLY CLEAR. WE MAINTAIN MOSTLY
CLEAR ELSEWHERE AS MUCH OF THE PRESENT CLOUDINESS AROUND THE AREA
SHOULD DISSIPATE WITH DUSK.

WITH THE POSSIBILITY OF SOME CLOUDS NW, WE WENT SOMEWHAT HIGHER
WITH THE MINS THERE THAN LAST NIGHT. ELSEWHERE, THE DEW POINTS ARE
A TAD HIGHER THAN LAST NIGHT, AND SO ARE THE MINS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
THERE STILL IS A SHORT WAVE PROGGED TO APPROACH THE REGION MONDAY
NIGHT AND LIFT BY TO THE NORTH ON TUESDAY. VARIOUS MODEL
SOUNDINGS HAVE AN INVERSION ALOFT ON TUESDAY, SOME OF WHICH ARE
WEAK AND BREAKABLE AND SOME OF WHICH ARE NOT. WE THEREFORE ARE
MAINTAINING THE SLIGHT CHANCE FOR SHOWER ACTIVITY ON TUESDAY THAT
WE HAVE BEEN CARRYING, BUT WERE NOT BOOSTING THOSE CHANCES.

OTHERWISE, THE SURFACE HIGH PRESSURE SYSTEM OFF NEW ENGLAND WILL
MAINTAIN AN ONSHORE FLOW THAT OVERALL DOES NOT LOOK TERRIBLY
STRONG. A COASTAL TROF EMANATING FROM FLORIDA MIGHT SHARPEN THE
GRADIENT SOME IF IT DEVELOPS, BUT THERES NOT A LOT OF SUPPORT FOR
THAT IN THE LATEST GFS OR ECMWF. WITH THE ANTICIPATED WEAK FLOW,
AM NOT CERTAIN ENOUGH ABOUT A FULL-BLOWN MARITIME REGIME
DEVELOPING THROUGH TUESDAY. WE DID PUT IN PATCHY FOG FOR LATE
MONDAY NIGHT INTO EARLY TUESDAY, LEAN TOWARD GUIDANCE MAXES AND
MINS THAT LESSENED THE DIURNAL TEMPERATURE CHANGE, AND KEEP SOME
CLOUDS AROUND.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE 12Z GFS AND ECMWF ARE IN FAIR AGREEMENT THROUGH THE REST OF
THE WORK WEEK, AND THEY LOOK A LOT LIKE THE HPC FORECAST THROUGH
FRIDAY.

A MARINE FLOW OF UNCERTAIN STRENGTH SEEMS TO CONTINUE THROUGH
WEDNESDAY, AND IT IS POSSIBLE THAT WE MAY EVENTUALLY BE BUMPING
UP SKY COVER AND MENTIONING FOG IN THE NORMAL EARLY AUTUMN DIURNAL
MANNER. ALOFT, WE GENERALLY ARE UNDER A MID LEVEL RIDGE, ALTHOUGH
A WEAK MID LEVEL IMPULSE AND ASSOCIATED SURFACE FRONT APPROACH
LATE WEDNESDAY AND MOVE BY ON THURSDAY. THIS STILL DOES NOT LOOK
IMPRESSIVE AND WE STILL ONLY CARRY SLIGHT CHANCE POPS WITH IT.
NEITHER THE GFS NOR THE ECMWF IS TAPPING ANY TROPICAL MOISTURE
WITH THIS.

AFTER THAT PASSES, THE MID LEVEL RIDGE BUILDS TO BE FAIRLY
STRONG, WHILE THE SURFACE FLOW MAY OR MAY NOT TURN MARITIME. THE
GFS IS DEVELOPING A COASTAL TROF AT THE SURFACE WITH A WEAKNESS IN
THE MID LEVEL RIDGE PUSHING UP FROM THE BAHAMAS, WHILE THE ECMWF
HAS THE MID LEVEL FEATURE DISPLACED FURTHER EAST AND SHOWS NO
SIGNIFICANT COASTAL TROF. HPC HAS LEANED TOWARD THE GFS AND
CONSEQUENTLY HAS POPS IN THE FORECAST FOR SATURDAY. PARTLY BECAUSE
WEVE BEEN HARD-PRESSED TO ACCUMULATE ANY RAIN RECENTLY, AND
PARTLY BECAUSE THE ECMWF IS A FAVORED MODEL, WEVE CUT THE POPS
BACK TO SLIGHT CHANCE THAT DAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE IN PLACE ACROSS THE TERMINALS THIS AFTERNOON,
ALTHOUGH SOME STRATOCUMULUS BELOW 3000 FEET HAVE DEVELOPED OVER
PORTIONS OF THE COASTAL PLAIN. THE CLOUDS ARE BEING DIURNALLY DRIVEN
AND ARE FORECAST TO DISSIPATE BY THIS EVENING. WITH WINDS REMAINING
ONSHORE THROUGH THE OVERNIGHT, THE QUESTION OF SOME TYPE OF
REDEVELOPMENT ARISES.

OTHER THAN THE MET STAT GUIDANCE, WHICH IS PRODUCING CLOUDS BELOW
1000 FEET, ALL OTHER GUIDANCE, WHETHER IT BE STATISTICAL BASED OR
NOT, DEPICTS A DIFFERENT STORY WHICH I WILL FOLLOW. THAT IS, SOME
CLOUDS AROUND 1500 TO 2000 FEET TOWARD DAYBREAK. ILL HIT THE CLOUDS
A LITTLE HARDER ACROSS KRDG AND KABE WITH AN UPSLOPE CONTRIBUTION IN
PLACE. LATER TOMORROW, WHETHER OR NOT THE EARLY MORNING CLOUDS COME
TO FRUITION, THE REGION SHOULD SEE AFTERNOON STRATOCUMULUS DEVELOP,
ESPECIALLY ACROSS THE DELAWARE VALLEY AND LOCALES TO THE EAST.

BEYOND THE TAF PERIOD, SOME MEASURE OF AN ONSHORE FLOW WILL
PERSIST INTO EARLY THURSDAY. BECAUSE OF THIS, THE TERMINALS WILL
HAVE A GOOD CHANCE OF SEEING LATE NIGHT/EARLY MORNING FOG OR LOW
CLOUDS DEVELOP THROUGH MID WEEK.

&&

.MARINE...
HIGH PRESSURE OVER NEW ENGLAND AND THE MID ATLANTIC REGION WILL BE
IN CONTROL THROUGH WEDNESDAY. A WEAK COLD FRONT, COMING IN FROM THE
WEST, IS THEN FORECAST TO CROSS THE COASTAL WATERS ON THURSDAY. HIGH
PRESSURE IS SET TO RETURN ON FRIDAY.

ALTHOUGH THE HIGH WILL BE THE DOMINATE WEATHER FEATURE THROUGH MID
WEEK, IT WILL SHIFT FURTHER OFF THE NEW ENGLAND COAST THE NEXT 24 TO
36 HOURS. AS THIS OCCURS, WE WILL FIND OURSELVES MORE SO ON THE
PERIPHERY OF THE HIGH, RATHER THEN UNDER IT. BECAUSE OF THIS, SOME
INCREASE IN WINDS AND SEAS CAN BE EXPECTED.

THE COLD FRONT ON THURSDAY LOOKS WEAK AT THIS TIME AND STARVED OF
MOISTURE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...DELISI
AVIATION...KRUZDLO
MARINE...KRUZDLO
Hazardous weather outlook, Sep 30, 3:51 AM EST, 20 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
451 AM EDT SUN SEP 30 2007

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-010900-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
451 AM EDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-010900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
451 AM EDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Monroe

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Monroe forecast zone
Reported by
Emergency Manager
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Drought, Carbon

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Carbon forecast zone
Reported by
Emergency Manager
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Drought, Berks

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Berks forecast zone
Reported by
Emergency Manager
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Drought, Bucks

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Bucks forecast zone
Reported by
Emergency Manager

Drought, Chester

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Chester forecast zone
Reported by
Emergency Manager

Drought, Delaware

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Delaware forecast zone
Reported by
Emergency Manager
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Drought, Lehigh

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Lehigh forecast zone
Reported by
Emergency Manager
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Drought, Montgomery

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Montgomery forecast zone
Reported by
Emergency Manager

Drought, Northampton

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Northampton forecast zone
Reported by
Emergency Manager
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Drought, Philadelphia

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Philadelphia forecast zone
Reported by
Emergency Manager
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 63148, 63152, 63153, 63154, 63156, 63157, 63158, 63159, 63160, 63161.